Hi, I'm 35 y.o. female, 5'4" 117 lbs (lost 15 lbs in the past 6 months). I've been taking pravachol 20mg for 6 months now. My total cholestrol has been lowered from 330 to 233.
My questipn, however, is about whether statin drugs will raise blood sugar, causing pre-diabetes or diabetes? My paternal grandma has type 1 and my maternal uncle has type 2 diabetes. In the past 6 months, besides rapid weight loss, I also experienced fatigue, weakness, cold feet, dizziness, sudden drop of blood pressure, increased thirst and trips to restroom, low grade fever on and off with left side abdominal pain. My doc thought I had UTI and ulcer b/c my urine/blood test show staph and h pylori infections.
Two months ago, my fasting glucose was 92 (normsl). However, I also heard that you may still have high blood sugar even though the fasting level is normal. Thus, there are a couple tests that meed to be run together esp. with symptoms.
Could stomach and urine tract infections explain all the symptoms that I have? Should I request my doc to run a thorough diabetes screening test? It looks like a recent study also links h pylori infection with diabetes.
Apprarently, something is not feeling right and I'm quite concerned. If you hsve been taking statins for a long time, could you please share your personal experience and observations? Thank you!
I should also add that over the past 6 months, I have developed an eye disease which according to my eye doc is caused by chronic dehydration resulting in lack of oxygen to the eyes. I could lose my vision if I can't find a way to stop this. My urine test also show dehydration despite that I was drinking lots of fluid. I now start to wonder if I'd be better off without statins???@@
Excerpt from "Statins cause type 2 diabetes" by Byron J. Richards:
"The latest nail in the statin coffin shows that women who consistently take their statins, as their doctors so happily instruct them to do, have a whopping 71 percent increased risk of developing Type 2 diabetes.
The research* is based on 161,808 postmenopausal women aged 50 to 79 years at 40 clinical centers across the United States. The researchers are from the University of Massachusetts Medical School and Harvard Medical School. In other words, this is mainstream Western medicine research.
Just as important as the study results is the bewildering press release. It tries not to alarm anyone, puts a bizarre spin on the risks and benefits of statins, and suggests that you “be sure to talk to your doctor,” (the same person who has been poisoning you).
The question is, how can the “benefit” of a drug that causes a disease known to drastically increase the risk of heart disease be good for long-term heart disease prevention?"
Excerpt from WebMD "New Warnings on Cholesterol-Lowering Statins":
Feb. 28, 2012 -- Memory loss, confusion, high blood sugar, and type 2 diabetes are possible side effects of the popular cholesterol-lowering drugs known as statins, the FDA warns.
Brand name and generic versions of statin drugs must carry these warnings on their labels, the FDA today announced.
Here's the line from the study that is being left out when talking about the link between statins and diabetes;
"The report calculated that one fewer patient would experience a heart attack or other cardiovascular problem for every 155 patients treated for a year — and there would be one additional case of diabetes for every 498 patients treated."
In other words, your chance for developing heart disease is decreased at a much higher rate than the risk of developing diabetes. Only one in 498 showed a POSSIBLE link to the development of Diabetes, it has not been proven.
Also not mentioned, the FDA is eliminating the risk of liver damage from the list of side effects and that the link to Memory loss, confusion, high blood sugar, and type 2 diabetes are not proven, only an observation and NO LINK HAS BEEN PROVEN.
This is typical anti statin rhetoric with only part of the data being given and the rest either ignored or taken out of context.
I know of NO women that have developed diabetes from statin use, I spend many hours doing volunteer work in this area and these claims are being taken way out of proportion.
My lab just came back - fasting glucose is now 109, which I guess officially puts me in the pre-diabetes category? I don't understand the numbers, and I blame nobody as I have a strong family history of both heart disease and diabetes. I just want to know in general how people manage both high cholestrol and diabetes together? For my immediate concern, how can I stop my body from losing water? The more I drink, the more I urinate, and the more thirsty I am. Is this common for someone with high blood sugar level?
109 is really not that high and could be affected by the quality of the fast before your test. You should ask for a hemoglobin A1C test which will tell you exactly what your blood sugars are and have been for a longer periond of time. Hemoglobin cells are combined with glucose so it can measure the long term levels of glucose in your system as the sugars attached to your hemoglobin cells do not fluctuate like blood sugars do.
At your level, you can most likely control it with diet and lifestyle changes. A reading of 109 is not really enough to say you are pre-diabetic, it takes three readings above 100 to do that.
Your cholesterol is at an unhealthy level and needs to be treated as diet and exercise alone will not get you where you need to be. You should discuss your concerns with your doctor, let them suggest a treatment option for you and make them explain their choice. There are many statins, not all have been linked to a possible increase in diabetes. That's where I would start.
I agree with Erijon. An AC1 blood test determines the long-term blood sugar levels in your cells and is the gold star test to establish a diabetes diagnosis. I'm a type 2 diabetic, and almost always test after fasting between 100 - 115, but my AC1 tests dropped below 6.0 after adopting a diet suggested by a dietician. Fasting sometimes causes short term rises in blood sugar, but the AC1 test is far more accurate.
I've taken statins for fifteen years, they are very safe. Your high cholesterol levels totally trump the danger of diabetes. I didn't take statins for ten years because of fears like you have expressed, until it resulted in three heart attacks, a pacemaker, eight heart stents and finally bypass surgery. Don't listen to the Naysayers. Keep us informed.
My mother never had a problem with her blood sugar, until she was on statins for awhile. I have heard of many people developing diabetes after starting statins.
And about your UTI's. I had constant UTI's when I was on statins. Never had I had them before.
I am not putting statins down. I'm just letting you know some of the possible side effects myself, family members and friends have had from them.
I hope everything works out for you. Your numbers have came way down since you've been on them.
I do agree with the other posters. Getting the A1C test test done is much more accurate.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.